Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 23, NWS Dodge City, KS

May 9, 2023Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 9, 2023, 6:28 AM CDT for Lane County, Scott County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2023, 6:28 AM CDT (11:28 UTC)
Expired
May 9, 2023, 7:15 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 6:30 AM CDTHAIL 1Scott City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3170 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WUUS53 KDDC 091128
SVRDDC
KSC101-171-091215-
/O.NEW.KDDC.SV.W.0023.230509T1128Z-230509T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
628 AM CDT Tue May 9 2023

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Scott County in west central Kansas...
  Northwestern Lane County in west central Kansas...

* Until 715 AM CDT.

* At 627 AM CDT, a severe thunderstorm was located very near Scott
  City, moving northeast at 30 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Grigston around 635 AM CDT.
  Manning around 645 AM CDT.

Other locations in the path of this severe thunderstorm include
Healy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10043 3831 10075 3840 10106 3870 10093
TIME...MOT...LOC 1127Z 210DEG 27KT 3848 10087 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JJOHNSON
3 follow-up statements
375 
WWUS53 KDDC 091137
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
637 AM CDT Tue May 9 2023

KSC101-171-091215-
/O.CON.KDDC.SV.W.0023.000000T0000Z-230509T1215Z/
Scott KS-Lane KS-
637 AM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR SCOTT AND NORTHWESTERN LANE COUNTIES...

At 636 AM CDT, a severe thunderstorm was located near Manning, moving
northeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Manning around 640 AM CDT.

Other locations in the path of this severe thunderstorm include
Healy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10043 3831 10075 3844 10104 3870 10093
TIME...MOT...LOC 1136Z 210DEG 27KT 3854 10082 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJOHNSON
004 
WWUS53 KDDC 091148
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
648 AM CDT Tue May 9 2023

KSC101-171-091215-
/O.CON.KDDC.SV.W.0023.000000T0000Z-230509T1215Z/
Scott KS-Lane KS-
648 AM CDT Tue May 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHEASTERN SCOTT AND NORTHWESTERN LANE COUNTIES...

At 647 AM CDT, a severe thunderstorm was located near Manning, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Healy around 655 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10043 3838 10070 3851 10101 3870 10093
TIME...MOT...LOC 1147Z 210DEG 27KT 3861 10077 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJOHNSON
258 
WWUS53 KDDC 091206
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
706 AM CDT Tue May 9 2023

KSC101-171-091215-
/O.EXP.KDDC.SV.W.0023.000000T0000Z-230509T1215Z/
Scott KS-Lane KS-
706 AM CDT Tue May 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT AND
NORTHWESTERN LANE COUNTIES WILL EXPIRE AT 715 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

A Severe Thunderstorm Watch remains in effect until noon CDT for west
central Kansas.

LAT...LON 3870 10043 3838 10070 3851 10101 3870 10093
TIME...MOT...LOC 1205Z 210DEG 27KT 3872 10069 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:21 AM CDT, 7 minutes earlier.

Area forecast discussion, May 9, 6:21 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
621 AM CDT Tue May 9 2023

.UPDATE...
Issued at 621 AM CDT Tue May 9 2023

Radar indicates a strong thunderstorm developing rapidly in Scott
county. Mesoanalysis indicates elevated MU CAPE to near 3000 J/kg.
Environment is favorable for elevated supercells with hail
potential this morning. Per coodination with SPC, a severe
thunderstorm watch will likely be required. Increased pops for the
northern and eastern zones for the next several hours.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 222 AM CDT Tue May 9 2023

There is showers and perhaps isolated storms early this morning across
NE Colorado into NW Kansas. This activity is expected slowly to move
eastward through the early morning hours, and perhaps weakening with
time. One main question from this early morning activity is if it will
reinforce a sfc boundary draped across western Kansas later today.
Meanwhile, broad southwesterly flow aloft will continue across the
state. This will result in a weak sfc low deepening with time today.
As a result, the dryline will mix eastward today across far southwest
Kansas. Ahead of the dryline and possibly reinforced front, dewpoints
in the upper 50s to lower 60s are expected across the central and eastern
counties. SBCAPE of 3000 J/kg should be realized by this afternoon.
Will have to watch for the intersection of the southward moving front
and the eastward mixing dryline. There might be enough convergence
to spark storms this afternoon and evening. Will continue with the
highest pops east of Highway 283 to account for this possible convective
evolution. Directional shear throughout the atmospheric column is forecast
to be pretty remarkable, although speed shear is a bit lacking. Still,
bulk shear of 30-40 kt does suggest the possibility for a supercell
or two along the converging frontal boundaries. If, in fact, a supercell
does develop, then very large hail (2-3") and damaging winds would
be the primary threat. Will have to watch out this afternoon and evening
if a storm interacts with the boundaries enough to enhance low level
wind shear. If this happens, then a window of an isolated tornado is
possible. Overall confidence in any convective scenario remains low
to moderate at this time. Seems like the ARW has the best handle on
the mesoscale details at least at initialization. This activity will
move out of the FA this evening. The rest of the evening and into the
overnight hours should remain mainly tranquil. For Wednesday, the main
synoptic low will continue to remain to our west. Additional storm
activity is expected to develop across the higher terrain of Colorado
and eventually move east across western Kansas during the afternoon
and evening hours. Again, strong to severe storms will be possible
with this activity Wednesday afternoon and evening. Again, looks
like mainly a hail and wind threat. Will have to wait to see how
today plays out before becoming more concerned with tomorrow due to
confidence and convective evolution concerns.

.LONG TERM...(Wednesday night through Monday)
Issued at 222 AM CDT Tue May 9 2023

The synoptic low starts to eject out across the high plains Thursday.
The synoptics and mesoscale details still support the notion for a more
robust severe threat Thursday. Forecast SBCAPE of 2000 J/kg may be
realized during the afternoon and evening. One main concern is if storms
will develop earlier in the day due to limited capping concerns and
forcing from the synoptic low. If this happens, then the severe threat
might be slightly tempered. Still, CIPS analogs and pattern recognition
does support the notion to be weather aware for severe thunderstorms
Thursday. Am still monitoring the global models as well as the eventual
mesoscale models to get a more clear picture of how Thursday will play
out. There still is quite a bit of uncertainty in storm coverage as
well as storm mode at this time. If supercells do develop, then very
large hail and damaging winds would be the main threats. Tornadoes
could also be a more concern given the overall increasing wind shear
ahead of the synoptic low. Something to monitor future forecasts at
this time. Otherwise, dry air will eventually advect in Friday in the
wake of the departing synoptic low. A lull in shower and thunderstorm
activity may be possible during this time. Confidence beyond this time
period continues to remain very low at this time. The overall synoptic
flow pattern becomes weak with diverging solutions in the long term
period. Will continue with the NBM pops and temps for now considering
this building/continuing uncertainty.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday)
Issued at 400 AM CDT Tue May 9 2023

VFR is expected through TAF pd. E to SE winds 15-30 kt will continue
through much of the period. Right now confidence is too low to add
TS in the TAFs for Tuesday evening. Early consensus shows that KDDC/KHYS
could end up likely to be the most impacted.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  91  61  87  59 /  20  20  30  60
GCK  91  60  86  58 /  20  10  40  60
EHA  92  59  87  55 /  10  10  40  60
LBL  94  61  87  57 /  10  10  30  60
HYS  86  59  86  59 /  40  40  50  50
P28  88  63  87  61 /  40  40  30  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Sugden
Hazardous weather outlook, May 9, 1:33 AM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
133 AM CDT Tue May 9 2023

KSZ030-031-043>046-061>066-074>081-084>090-101200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
133 AM CDT Tue May 9 2023 /1233 AM MDT Tue May 9 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Widely scattered thunderstorms will be possible this afternoon and evening.
Severe thunderstorms, should they develop, will be possible. Very large
hail (2 to 3 inches) and damaging winds are the main threats. There
is also a very small but non zero threat for an isolated tornado. The
best area for severe thunderstorms today and tonight should be mainly
east of Highway 283.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will continue across southwest Kansas Wednesday
and Thursday. A few of these thunderstorms may be severe. At this time
it appears that the main threats are very large hail and damaging winds.
A slightly more robust threat may exist Thursday with tornadoes possible
as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, May 9, 6:10 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
610 AM CDT Tue May 9 2023

KSZ043-044-091145-
Lane KS-Scott KS-
610 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of Scott and
northwestern Lane Counties through 645 AM CDT...

At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shallow Water, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Scott City around 625 AM CDT.

Other locations in the path of this storm include Grigston, Manning
and Healy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3866 10049 3827 10085 3827 10088 3833 10110
      3869 10094
TIME...MOT...LOC 1110Z 213DEG 29KT 3836 10095

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:10 AM CDTSpecial Weather StatementDDCScott35 min
May 9, 11:01 AM CDTSevere Thunderstorm WarningDDCEllis59 min
May 9, 11:57 AM CDTSpecial Weather StatementDDCEllis48 min
May 9, 1:41 PM CDTSpecial Weather StatementDDCRush49 min
May 9, 2:28 PM CDTSevere Thunderstorm WarningDDCEllis, Rush47 min
May 9, 3:08 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCRush52 min
May 9, 3:36 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Rush54 min
May 9, 4:27 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCPawnee, Stafford63 min
May 9, 4:49 PM CDTSpecial Weather StatementDDCPawnee26 min
May 9, 5:23 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCEdwards, Pawnee, Stafford67 min
May 9, 5:44 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCPratt, Stafford61 min
May 9, 6:04 PM CDTSpecial Weather StatementDDCPawnee41 min
May 9, 6:30 PM CDTSpecial Weather StatementDDCPawnee45 min
May 9, 6:43 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford32 min
May 9, 6:47 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.